Gag reflex warfarin

Help Support ValveReplacement.org:

Savymom

Active member
Joined
Jul 26, 2015
Messages
32
Location
Washington
Does anyone else have a visceral response to warfarin? I have a major gag reflux when I take my command and it’s gotten worse and worse. Tonight it actually made me throw up. Is this just me? I have no problem swallowing any other pill, just the warfarin?
I’m starting to dread taking it…
 

Superman

Well-known member
Joined
Oct 3, 2009
Messages
1,372
Location
Grand Rapids, MI, USA
Seems strange if it’s no other pill. Warfarin is quite small. Is there something you do differently when taking it? Or do you have negative feelings about having to take it?

I take two warfarin tablets, a metoprolol, and aspirin, I’ve even been known to throw a couple Tylenol capsules in there. I swallow them in one handful. But I am made of steel, so there’s that.
 

Savymom

Active member
Joined
Jul 26, 2015
Messages
32
Location
Washington
No it’s only warfarin. It seems like it is dry, and wants to dissolve quickly or get stuck. No other pill does this. I actually had my husband try and he was able to chew it, and said it tasted like nothing to him. But for me, the moment it touches my tongue I struggle to swallow and gag.
 

dick0236

Eat the elephant one bite at a time
VR.org Supporter
Joined
Feb 10, 2007
Messages
3,277
Location
louisville, KY USA
Like Superman I take the warfarin with a small handful of other pills, including a vitamin that is about the size of a "horse pill" with no difficulty. Ask your doc or pharmacist about tricks you might try........I'm sure others have similar problems.
 

Humboldtgrrl

Active member
Joined
Mar 22, 2021
Messages
34
No it’s only warfarin. It seems like it is dry, and wants to dissolve quickly or get stuck. No other pill does this. I actually had my husband try and he was able to chew it, and said it tasted like nothing to him. But for me, the moment it touches my tongue I struggle to swallow and gag.
sometimes taking a pill mixed into a spoonful of applesauce, pudding or similar helps
 

Superman

Well-known member
Joined
Oct 3, 2009
Messages
1,372
Location
Grand Rapids, MI, USA
No it’s only warfarin. It seems like it is dry, and wants to dissolve quickly or get stuck. No other pill does this. I actually had my husband try and he was able to chew it, and said it tasted like nothing to him. But for me, the moment it touches my tongue I struggle to swallow and gag.
You gave your husband your warfarin to chew? Is he on it too? It’s a prescription medicine for a reason. It’s not likely to do any real harm just once, but that doesn’t seem to be the wisest thing to do.
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
9,071
Location
Queensland, OzTrayLeeYa
Does anyone else have a visceral response to warfarin?
nope ... I suggest something psychological.
But for me, the moment it touches my tongue I struggle to swallow and gag.
I (mostly) always wash mine down with a glass of red wine ... give that a go ;-) Also I don't put it onto the tip my tongue but instead toss it in to the back and go gulp ... same goes with aspirin, paracetamol ...
 

Savymom

Active member
Joined
Jul 26, 2015
Messages
32
Location
Washington
It’s not psychological, I have no issue taking any other pill and don’t care that I take warfarin. It taste like poison, and for some reason I can taste this pill.

Also, I’m aware it’s a prescription. there is no harm with my husband chewing a half a 5mg warfarin pill once to see if he has the same experience.
 

slipkid

Well-known member
Joined
Jun 12, 2014
Messages
324
Location
Schwenksville, PA, USA
No gag reflux here but I have to swallow the warfarin pills pretty quick. For instance if I put the pills in my mouth then go to get some water they start to dissolve in seconds and taste really awful, hard to describe, some kind of overwhelming chalkiness to them explodes in my mouth which makes me go "blech!!!". The quicker I can wash them down with H2O the better to avoid that..
 

Warrick

Well-known member
Joined
Dec 27, 2015
Messages
707
Location
New Zealand
Yep warfarin tastes yuck if you dont get it down quick enough.
Might be a silly question for everyone but could you dissolve warfarin in warm water and drink it? Guess you could.

Also if you hold your nose you cannot taste, so maybe if its a taste thing you could try that? I do that when I knock down 1/2 a cup of baking soda in water for heartburn.
 

Superman

Well-known member
Joined
Oct 3, 2009
Messages
1,372
Location
Grand Rapids, MI, USA
agreed ... I never said there was, nor did anyone else I saw so far.
I did make a comment that while I didn’t think it would do much harm, it probably isn’t the wisest choice to take prescription drugs when one has no reason too.

Either way, to the OP, does warfarin from all manufacturers do this? I’ve had at least three (maybe more) various manufacturers since generics became more widespread and took brand name Coumadin back in the 1990’s. The only difference I ever noticed was shape, but perhaps some are coated differently and you could find one that works for you?
 

catwoman

VR.org Donator
VR.org Supporter
Joined
Sep 23, 2003
Messages
6,013
Location
near Fort Worth TX
Perhaps if you tilt your head back far enough, you can drop the tablet(s) more straight down than tossing it into your mouth.
I gag very easily (dental cleanings are a problem for me), which can lead to vomiting. I've had this problem since childhood.
I've been on warfarin for 18+ years and have never had a problem, other than the metallic taste.
 

almost_hectic

Well-known member
Joined
Jun 30, 2015
Messages
747
Location
naples, florida
I did make a comment that while I didn’t think it would do much harm, it probably isn’t the wisest choice to take prescription drugs when one has no reason too.

Either way, to the OP, does warfarin from all manufacturers do this? I’ve had at least three (maybe more) various manufacturers since generics became more widespread and took brand name Coumadin back in the 1990’s. The only difference I ever noticed was shape, but perhaps some are coated differently and you could find one that works for you?

When I first started on Coumadin I wondered why it wasn't coated like some aspirins are to make them easier to swallow
 

Savymom

Active member
Joined
Jul 26, 2015
Messages
32
Location
Washington
Yes, I suppose it could be a brand issue or something. I took it the other day, and paid a little more attention to what it is, and it has a VERY bitter chemical taste, and almost starts to dissolve immediately. I can taste it with the water even. I haven’t tried in apple sauce or pudding- but I suppose I could try a spoonful of something sweet to help.
currently I have been using some empty pill capsules. I drop the warfarin in, and swallow with no problem. So I know it’s not about swallowing, it’s just these darn pills. Yuck!
 

LondonAndy

VR.org Supporter
VR.org Supporter
Joined
Aug 1, 2015
Messages
521
Location
London, UK
As various past boyfriends will testify in somewhat different circumstances, I have quite a strong gag reflex but no problem taking Warfarin pills or indeed any others. Have you considered (or tried) taking the pills with a flavoured drink you like, instead of with water?
 
Last edited:

Mister_James

Well-known member
Joined
Aug 24, 2013
Messages
95
Location
NYC
As various past boyfriends will testify in somewhat different circumstances, I have quite a strong gag reflex but no problem taking Warfarin pills or indeed any others. Have you considered (or tried) taking the pills with a flavoured drink you like, instead of with water?
🤣🤣🤣🤣🤣
 

Latest posts

Top